Originally published February 9 2010
Major Gastrointestinal Drug Causes Neurological Disorder and Other Side Effects
by Ess Loumarr
(NaturalNews) Thousands of patients treated with the prescription drug metoclopramide recently discovered that their gastrointestinal disorder medication is actually an anti-psychotic known to cause a rare neurological disorder. After determining that prolonged use increases the risk of developing tardive dyskinesia, the U.S. Food and Drug Administration called for manufacturers of metoclopramide, commonly sold under the brand name Reglan, to incorporate black box warnings on all drug labels.
Although metoclopramide was originally used to treat psychosis patients, the drug showed more promise in controlling gastrointestinal disorders. The FDA`s Drug Evaluation and Research team have found that the appearance and persistence of tardive dyskinesia and other serious side effects is directly related to the length of exposure to metoclopramide. While Reglan is recommended for no more than 12 weeks, many patients have been prescribed the drug for as long as two years.
Side Effects of Reglan
Reglan is one of the leading medications prescribed to patients with gastroparesis and gastroesophageal reflux disease who do not respond to other treatments. The drug effectively stimulates the stomach muscles and inhibits dopamine receptors of the digestive system, aiding the stomach in emptying food into the gastrointestinal tract. While the exact cause of tardive dyskinesia remains uncertain, doctors have noted a proliferation of dopamine receptors in the brain in individuals with the disorder.
Tardive dyskinesia is a serious condition that causes repetitive, involuntary movements, of the face and limbs. "Lip smacking, grimacing, tongue protrusion, rapid eye movements or blinking, puckering and pursing of the lips, or impaired movement of the fingers" are all characteristic of tardive dyskinesia, according to the FDA.
Tardive dyskinesia is a particularly tricky condition for physicians to diagnose and treat, as the symptoms are often confused with Tourette`s syndrome, and may appear long after a patient has stopped taking the drug. An FDA study indicated that at least 20% of metoclopramide users were prescribed the drug for more than the recommended 3 months, while other studies have suggested that 1 in 3 long-term or high dosage users develop tardive dyskinesia.
Other side effects of Reglan have included dystonic reactions (neurological condition involving sudden muscle contractions and "abnormal postures"), symptoms of Parkinson`s disease, seizures, depression or suicidal thoughts, incontinence, and neuroleptic malignant syndrome.
Neuroleptic Drugs and Movement Disorders
Neuroleptic drugs, also known as antipsychotics, have been associated with movement disorders and other serious side effects since the 1990s. In 2000, cardiac complications led to the discontinuation of Cisapride, another antipsychotic drug released as gastrointestinal medication. That event likely delayed researchers of metoclopramide in reporting the high-risk dangers of the drug back in 2004.
Until early 2009, metoclopramide labels indicated that tardive dyskinesia was a rare side effect and did not stress the danger of long-term exposure to the drug. Many doctors prescribed Reglan freely without knowledge of the aforementioned hazards, and of course, patients were unaware of metoclopramide`s hazy history or the side effects of antipsychotics.
In 2008, the Wyeth drug company was brought to trial in two cases with patients who sought damages for misrepresentation of the severity of Reglan`s side effects. Both patients had been prescribed generic metoclopramide, rather than Reglan, and the judges offered opposite rulings.
While more than two million Americans are currently being treated with metoclopramide, the FDA has stated no intentions to remove the drug from the market. Manufacturers of metoclopramide have been ordered to implement a "risk evaluation and mitigation strategy," but what form this program will take is yet to be seen. For now, it remains the responsibility of physicians to assist patients in using the drug safely.
Sources for this story include:
About the authorEss Loumarr, Freelance Writer
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml